Kentucky, 2014

Flooding in Kentucky, February 4 to 12, 2014

February 4 to 12, 2014 · NWS PAH · 4 events in 4 counties and zones

Freezing rain changed to moderate to heavy rain over the southern Pennyrile region of western Kentucky. This heavy rain fell over ice and snow cover from the previous few days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Freezing rain changed to moderate to heavy rain over the southern Pennyrile region of western Kentucky. This heavy rain fell over ice and snow cover from the previous few days. Minor to moderate flooding occurred along the Green and Little Rivers in western Kentucky. Some road flooding occurred in Todd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 6:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 4, 6:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CST Tue Feb 4 2014

.UPDATE...
ISSUED AT 615 PM CST TUE FEB 4 2014

A few things to note for the evening forecast. The back edge of the
persistent precipitation appears to have cleared much of southeast
Missouri. This drying will continue eastward through the area
through the evening, as the dry slot aloft noted on water vapor
imagery overspreads the area from the southwest. With the loss of
deeper moisture, ice nucleation is not likely, so shifted to more of
a light freezing rain behind the solid precipitation shield.

The correlation coefficient product indicates that the transition to
sleet and freezing rain is likely to push northwest through the
entire area even along I-64 early this evening, as the surface low
passes just southeast of the area. Tried to break up the PoP/Wx
forecast for this evening into 3-hour periods to show these two
trends.

The other issue involves the Warning headline. Will leave it in
effect for southeast Missouri for awhile, because there appears to
be some drizzle back to West Plains(KUNO) with 1SM visibility. Could
still see more freezing precipitation, even if it is not obvious on
radar right now.  Will re-evaluate this later this evening.

Also, the aviation discussion has been updated.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 226 PM CST TUE FEB 4 2014

Winter event ongoing. Will likely meet/touch warning criteria some
areas, snow/sleet NW 1/3 (2 inches around Du Quoin, still snowing)
to sleet/freezing rain toward the Ohio and into west KY. Good
news, is that this precip will not hang around as dry slot is
working steadily east across AR and MO. Still good swath of precip
to work across the area especially east of the Mississippi. It may
transition to rain along the TN border. But temps will still be
close to 32F, even there. Will see precip rapidly end from west
to east through the evening, though some flurries or freezing
drizzle may persist. Not sure we will need a Warning beyond
midnight. But for now will not mess with the ending time. It can
be canceled early.

Could be some non consequence flurries/very light snow Wednesday,
best chance north 1/2 of the area, and mainly morning. Dry
Wednesday night, and cold.

In a nutshell, the slightly warmer solution did in fact work, for
more mixed wintry precip farther north. The exception is with
surface conditions, where the models were poor at best (especially
west KY). This allowed 31-32 degree temps to hold over nearly all of
west KY through mid afternoon.

..Noles..

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 309 PM CST TUE FEB 4 2014

High pressure will remain in control Thursday, keeping the area
dry and very cold. Thursday night, NAM shows a weak mid level wave
generating some light QPF, but GFS, ECMWF and GEM now keep us dry,
so went with 14 pops. The surface high will continue to move east
Friday, and models indicate quite a bit of mid level moisture and
increasing low level moisture, so we will see quite a bit of
cloudiness into Friday. This moisture will translate into precip
chances by Friday night as an upper level wave approaches from the
west. ECMWF, GFS and GEM all indicate pretty light QPF amounts, so
kept pops in the lower chance category. With cold air well
entrenched across the entire region, any precipitation will be
light snow.

Models push most of the QPF north on Saturday, so just went with
some slight chance pops for light snow across most of our
counties. Across our southeast, temperatures are forecast to reach
the middle to upper 30s, so went with a rain/snow mix. By
Saturday night, models show a more significant upper level trof
moving across the region, but have backed off quite a bit since
yesterday on QPF. Due to uncertainties, have backed pops off into
the lower chance category for Saturday night, but this is the best
chances for any QPF/light snow through the weekend. By Sunday, a
bit of light snow may linger in our eastern counties as
temperatures cool back down into the middle 20s north to around 30
degree southeast.

North to northwest flow Sunday night will lead to very cold lows
in the single digits to around 10 degrees. Temperatures will
remain well below seasonal for early next week. Models show
another upper level wave generating some precip by Tuesday, but
timing and location are quite varied. Just went with some slight
chance pops across our western half Tuesday for light snow for
now.

&&

.AVIATION...
ISSUED AT 615 PM CST TUE FEB 4 2014

The majority of the PAH forecast region has gone to freezing rain
(and is expected to stay that way) with cigs flirting with the
IFR/MVFR threshold, and MVFR vsbys common. Conditions have already
improved west of the MS River as a sharp mid level shrtwv and sfc
low pulls away to the ne. Significant pcpn is expected to end
across the region by late evening. Around the time the FZRA ends,
winds will turn to the nw. Vsby restrictions due to fog may linger
through daybreak, along with IFR cigs. LIFR cigs are not out of
the question. Expect conditions to improve further by mid morning Wed.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING until 6 AM CST Wednesday FOR ILZ075>078-
     080>094.

MO...WINTER STORM WARNING until 6 AM CST Wednesday FOR MOZ076-086-087-
     100-107>112-114.

IN...WINTER STORM WARNING until 6 AM CST Wednesday FOR INZ081-082-
     085>088.

KY...WINTER STORM WARNING until 6 AM CST Wednesday FOR KYZ001>022.

&&

UPDATE...DRS
AVIATION...DB
Hazardous weather outlook, Feb 4, 12:35 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CST TUE FEB 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1235 PM CST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING AND WINTER WEATHER ADVISORY REMAIN IN EFFECT.
REFER TO THE PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF SNOW ARE POSSIBLE BETWEEN THURSDAY NIGHT AND
SUNDAY. WITH THE EXCEPTION OF SATURDAY NIGHT WHERE LIGHT
ACCUMULATIONS ARE POSSIBLE...ALL OTHER SNOW ACCUMULATIONS SHOULD
BE LITTLE TO NONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND ICE WOULD BE GREATLY APPRECIATED THIS
AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Feb 4, 7:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FREEZING RAIN    SHARON GROVE            36.91N 87.10W
02/04/2014  U0.00 INCH       TODD               KY   NEWSPAPER

            ISOLATED POWER OUTAGES REPORTED.

&&

SMITTY
Local storm report, Feb 4, 7:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 PM CST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FREEZING RAIN    EVANSVILLE              37.98N 87.54W
02/04/2014  M0.25 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            LIGHT TO MODERATE FREEZING RAIN AND SLEET FALLING ON
            SOUTHEAST SIDE OF TOWN. ICE BUILDUP ONE QUARTER INCH.
            TREES AND POWER LINES SAGGING.

&&

SMITTY
Local storm report, Feb 4, 7:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     FREEZING RAIN    FORT BRANCH             38.25N 87.57W
02/04/2014  U0.00 INCH       GIBSON             IN   EMERGENCY MNGR

            FORT BRACH AND HAUBSTADT HAS LOST POWER.

&&

SMITTY
Local storm report, Feb 4, 7:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FREEZING RAIN    MARION                  37.33N 88.08W
02/04/2014  M0.75 INCH       CRITTENDEN         KY   EMERGENCY MNGR

            KY EOC REPORTS THREE QUARTER INCH OF ICE BUILDUP ON TREES
            AND POWER LINES THROUGHOUT THE COUNTY.

&&

SMITTY
Local storm report, Feb 4, 7:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FREEZING RAIN    OWENSBORO               37.76N 87.12W
02/04/2014  U0.00 INCH       DAVIESS            KY   UTILITY COMPANY

            48 CUSTOMERS WITHOUT POWER THROUGHOUT THE COMMUMITY.
            REPORTED THROUGH COUNTY EM.

&&

SMITTY
Local storm report, Feb 4, 7:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
745 PM CST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FREEZING RAIN    CALHOUN                 37.54N 87.26W
02/04/2014  U0.00 INCH       MCLEAN             KY   UTILITY COMPANY

            UTILITY COMPANY REPORTING 703 CUSTOMERS WITHOUT POWER IN
            THE CALHOUN AREA. REPORTED VIA EM.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Todd

When
February 4, 8:00 PM CST to February 5, 2:00 AM CST
Where
Todd County, 0.76 mi SW of Guthrie to 1.21 mi NW of Guthrie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.643, -87.180

Many streets were flooded in and around the community of Guthrie.

Flood, Christian

When
February 4, 9:00 PM CST to February 5, 5:00 AM CST
Where
Christian County, 0.36 mi SE of Hopkinsville to 0.79 mi SW of Honey Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.846, -87.476

Minor flooding occurred along the Little River. Low-lying fields and woodlands near the river were inundated.

Flood, Muhlenberg

When
February 5, 8:45 AM CST to February 12, 10:45 AM CST
Where
Muhlenberg County, Paradise to 0.61 mi SE of Paradise
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Moderate flooding occurred along the Green River near Paradise. There was considerable flooding of fields and woodlands near the river. At the Paradise river gage, the river crested at 387.67 feet early on the 9th. Flood stage there is 380 feet.

Flood, McLean

When
February 8, 10:00 PM CST to February 11, 10:00 AM CST
Where
McLean County, Calhoun to 0.96 mi ESE of Calhoun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

Minor flooding occurred along the Green River. Some low-lying fields and woodlands near the river were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499862, 499861, 499859, 499860.